Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 187, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 17, 2009, 10:37 AM CDT for 7 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2009, 10:37 AM CDT (15:37 UTC)
- Expired
- Sep 17, 2009, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, Benton County, MS, Lafayette County, MS, Marshall County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 12:00 PM CDT | FLASH FLOOD | Rienzi, MS | FRONT STREET IN RIENZA WAS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 3.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 171537
FFWMEG
MSC003-009-071-093-117-139-145-171830-
/O.NEW.KMEG.FF.W.0187.090917T1537Z-090917T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 AM CDT THU SEP 17 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
WESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
NORTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 130 PM CDT
* AT 1037 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY AND
WALL DOXEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3463 8842 3463 8852 3474 8851 3475 8872
3461 8907 3459 8920 3438 8922 3438 8955
3471 8953 3484 8909 3492 8875 3494 8836
3477 8836
$$2 follow-up statements
000
WGUS74 KMEG 171722
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT THU SEP 17 2009
MSC003-009-071-093-117-139-145-171830-
/O.CON.KMEG.FF.W.0187.000000T0000Z-090917T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCORN MS-TIPPAH MS-BENTON MS-MARSHALL MS-PRENTISS MS-UNION MS-
LAFAYETTE MS-
1222 PM CDT THU SEP 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
NORTHEASTERN LAFAYETTE...WESTERN UNION...NORTHERN PRENTISS...
SOUTHEASTERN MARSHALL...SOUTHERN BENTON...TIPPAH AND SOUTHERN ALCORN
COUNTIES...
AT 1222 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL INCH OF RAIN IN THE NEXT HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY AND
WALL DOXEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3463 8842 3463 8852 3474 8851 3475 8872
3461 8907 3459 8920 3438 8922 3438 8955
3471 8953 3484 8909 3492 8875 3494 8836
3477 8836
$$000
WGUS74 KMEG 171821
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
121 PM CDT THU SEP 17 2009
MSC003-009-071-093-117-139-145-171831-
/O.EXP.KMEG.FF.W.0187.000000T0000Z-090917T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALCORN MS-TIPPAH MS-BENTON MS-MARSHALL MS-PRENTISS MS-UNION MS-
LAFAYETTE MS-
121 PM CDT THU SEP 17 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM CDT FOR NORTHEASTERN
LAFAYETTE...WESTERN UNION...NORTHERN PRENTISS...SOUTHEASTERN
MARSHALL...SOUTHERN BENTON...TIPPAH AND SOUTHERN ALCORN COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY AND
WALL DOXEY STATE PARK.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3463 8842 3463 8852 3474 8851 3475 8872
3461 8907 3459 8920 3438 8922 3438 8955
3471 8953 3484 8909 3492 8875 3494 8836
3477 8836
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:39 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 17, 6:39 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT THU SEP 17 2009
.DISCUSSION... /ISSUED 250 AM CDT THU SEP 17 2009/
UPPER LEVEL LOW CURRENTLY OVER NORTHEAST TEXAS EARLY THIS
MORNING. NOT MUCH IN THE WAY OF RAIN OVER THE FORECAST AREA AT
THIS TIME WITH AN AREA OF RAIN ABOUT TO MOVE INTO MONROE COUNTY IN
MISSISSIPPI. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS THE FORECAST AREA. THERE STILL IS A CHANCE
FOR SOME LOCALLY HEAVY DOWNPOURS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM TONIGHT. UPPER LOW IS FORECAST TO MOVE EAST INTO
NORTHERN LOUISIANA TONIGHT AND BEGIN TO WEAKEN SOME. WHILE THIS
WILL KEEP A CHANCE OF RAIN OVER THE FORECAST AREA IT APPEARS THAT
THE THREAT OF FLOODING SHOULD DIMINISH. BY FRIDAY...THE UPPER LOW
SHOULD MOVE INTO CENTRAL MISSISSIPPI AND CONTINUE TO WEAKEN. THE
LOW SHOULD CONTINUE TO PROVIDE SHOWERS AND SOME THUNDERSTORMS OVER
THE FORECAST AREA. BY SATURDAY...A NEW UPPER LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS WHICH WILL MAINTAIN A CHANCE OF RAIN OVER THE
FORECAST AREA THROUGH THE WEEKEND AND INTO MONDAY. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION BY MONDAY NIGHT AND TUESDAY
BRINGING ADDITIONAL CHANCES FOR RAIN. THE 00Z MODEL RUNS SHOW THAT
THIS FRONT WILL LIKELY DIE OUT BEFORE MOVING THROUGH THE REGION.
WHILE THE WEAKENING FRONT WILL KEEP A CHANCE OF RAIN ACROSS THE
FORECAST AREA INTO WEDNESDAY...THERE WILL NOT BE MUCH COLD AIR
BEHIND THE FRONT AS PREVIOUS MODEL RUNS WERE SUGGESTING SO
TEMPERATURES WILL STAY NEAR OR SLIGHTLY BELOW NORMAL FOR THE NEXT
7 DAYS.
ARS
&&
.AVIATION...
12Z TAF CYCLE (17/12Z-18/12Z)
LOW PRESSURE SYSTEM SHOWN BY SATELLITE SPINNING ALONG THE NW LA /
NE TX BORDER. THIS SYSTEM WILL MOVE ONLY SLOWLY SOUTHEASTWARD THE
NEXT 24 HOURS CONTINUING TO PUSH VERY MOIST AND SLIGHTLY UNSTABLE
AIR INTO THE MIDSOUTH. SCATTERED SHOWERS ARE PRESENTLY OCCURRING
ACROSS THE MIDSOUTH WITH JUST A FEW THUNDERSTORMS. CONTINUED
MENTION OF SHOWERS IN THE TAFS THROUGH MOST OF THE PERIOD. THREAT
OF A THUNDERSTORM AT A TAF SITE NOT HIGH ENOUGH TO MENTION THIS
MORNING...BUT WILL UPDATE IF NECESSARY. INCLUDED VCTS AT ALL TAF
SITES FROM 18Z-01Z WHEN DAYTIME HEATING WILL ALLOW THE ATMOSPHERE
TO BE A LITTLE MORE UNSTABLE.
MOSTLY IFR TO MVFR CONDITIONS UNTIL 15Z...THEN BECOMING MOSTLY MVFR. AFTER
18/05Z CEILINGS LOWERING MAINLY TO IFR...EXCEPT PERHAPS HOLDING AT
MVFR AT KJBR.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 81 69 82 68 / 70 50 60 40
MKL 79 67 80 67 / 70 50 60 40
JBR 78 66 79 66 / 50 30 40 30
TUP 81 69 83 69 / 70 60 80 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 17, 3:12 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 312 AM CDT THU SEP 17 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 312 AM CDT THU SEP 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH THROUGH THE END OF THE WEEK. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
In the hours before
Local storm report, Sep 17, 10:24 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1024 AM CDT THU SEP 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD 3 N NEW ALBANY 34.53N 89.02W
09/17/2009 UNION MS LAW ENFORCEMENT
FLOODING ALONG HIGHWAY 15 IN THE TOWN OF NORTH HAVEN.
&&
CCDThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:08 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 3 hr |
| Sep 16, 10:13 PM CDT | Areal Flood Advisory | MEG | Calhoun, Lafayette, Lee, Pontotoc, Union, Yalobusha | 2 hr |
| Sep 17, 9:16 AM CDT | Flash Flood Warning | MEG | Prentiss, Tippah, Union | 4 hr |
| Sep 17, 1:04 PM CDT | Areal Flood Advisory | MEG | Tishomingo | 75 min |
| Sep 17, 1:29 PM CDT | Areal Flood Advisory | MEG | Coahoma | 3 hr |
| Sep 17, 2:08 PM CDT | Areal Flood Advisory | MEG | Lafayette | 3 hr |
| Sep 17, 2:37 PM CDT | Flash Flood Warning | MEG | Calhoun, Coahoma, Lafayette, Panola, Quitman, Tallahatchie and 1 more | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.